Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2020, 3:24 PM CDT for 4 counties in Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 3:24 PM CDT (20:24 UTC)
- Expired
- May 15, 2020, 4:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2781 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877
WUUS54 KMAF 152024
SVRMAF
TXC003-115-165-317-152130-
/O.NEW.KMAF.SV.W.0076.200515T2024Z-200515T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
324 PM CDT Fri May 15 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Andrews County in western Texas...
Southeastern Gaines County in western Texas...
Northwestern Martin County in western Texas...
Southwestern Dawson County in western Texas...
* Until 430 PM CDT.
* At 324 PM CDT, a severe thunderstorm was located 19 miles west of
Lenorah, or 20 miles east of Andrews, moving north at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
McKenzie Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3224 10208 3224 10229 3281 10240 3281 10206
TIME...MOT...LOC 2024Z 181DEG 18KT 3237 10220
HAIL...1.50IN
WIND...60MPH
$$
102 follow-up statements
884
WWUS54 KMAF 152043
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
343 PM CDT Fri May 15 2020
TXC003-115-165-317-152130-
/O.CON.KMAF.SV.W.0076.000000T0000Z-200515T2130Z/
Andrews TX-Gaines TX-Martin TX-Dawson TX-
343 PM CDT Fri May 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN ANDREWS...SOUTHEASTERN GAINES...NORTHWESTERN MARTIN
AND SOUTHWESTERN DAWSON COUNTIES...
At 343 PM CDT, severe thunderstorms were located along a line
extending from 16 miles northeast of Andrews to 10 miles southwest of
Lamesa, moving north at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
McKenzie Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3224 10208 3224 10229 3281 10240 3281 10206
TIME...MOT...LOC 2043Z 182DEG 9KT 3247 10234 3251 10221 3262 10207
HAIL...1.50IN
WIND...60MPH
$$
10042
WWUS54 KMAF 152107
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
407 PM CDT Fri May 15 2020
TXC003-115-165-317-152130-
/O.CON.KMAF.SV.W.0076.000000T0000Z-200515T2130Z/
Andrews TX-Gaines TX-Martin TX-Dawson TX-
407 PM CDT Fri May 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN ANDREWS...SOUTHEASTERN GAINES...NORTHWESTERN MARTIN
AND SOUTHWESTERN DAWSON COUNTIES...
At 407 PM CDT, severe thunderstorms were located along a line
extending from 19 miles east of Gaines County Airport to 19 miles
southwest of Lamesa Municipal Airport to 6 miles west of Lamesa,
moving north at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
McKenzie Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3234 10208 3232 10231 3281 10240 3281 10206
TIME...MOT...LOC 2107Z 181DEG 18KT 3257 10234 3261 10221 3272 10207
HAIL...1.50IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:33 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 15, 1:33 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 133 PM CDT Fri May 15 2020 .DISCUSSION... A shortwave trough moving across Nrn Mexico and Southern NM today will move into W TX during the evening. This trough will pass east overnight with high pressure building in behind it. The next upper low hits the West Coast Sunday with the backside of this low moving down across Srn CA Tuesday before lifting NE across the Great Basin Wednesday. With the low moving so far north it will have little impact on the area other than helping to displace the ridge somewhat. Temperatures Saturday and Sunday will remain near to slightly above normal in the 80s with 90s for the usual warm places. On Monday temperatures increase into the 90s nearly area wide and remain above normal through the rest of the week. Lows will also be warmer than normal and generally in the 60s. Thunderstorms fired early over Brewster county before noon and grew quickly but have since leveled off. Looking at storms for the eastern 2/3rds of the area through tonight with development on the dryline. There is possibility of severe storms this afternoon and evening... there is an enhanced risk in effect for the NE Permian Basin with a slight risk east of a Seminole... Pyote... to Alpine line. Large hail and damaging wind should be the main threats but locally heavy rain will also be possible. Cape and lapse rates look favorable for severe weather... cannot rule out an isolated weak tornado but shear looks limited. These storms will be moving east overnight and should be gone from the area by 12z Saturday. Long range models develop some low probability of storms mid week but coverage looks random... for the most part the coming week looks dry. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 85 62 86 / 60 10 0 10 Carlsbad 56 93 60 91 / 10 0 0 0 Dryden 64 96 68 91 / 60 0 0 10 Fort Stockton 60 94 64 88 / 50 0 0 0 Guadalupe Pass 60 84 57 84 / 10 0 0 10 Hobbs 54 87 58 88 / 10 0 0 0 Marfa 47 89 51 88 / 10 0 0 10 Midland Intl Airport 60 88 63 89 / 40 0 0 0 Odessa 60 88 63 89 / 40 0 0 0 Wink 58 92 62 92 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/72
Hazardous weather outlook, May 15, 1:32 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 132 PM CDT Fri May 15 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 132 PM CDT Fri May 15 2020 /1232 PM MDT Fri May 15 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible this afternoon and evening across West Texas mainly from the Lower Trans Pecos extending north and northeast into much of the Permian Basin. Large damaging hail and damaging winds, localized flooding, and cloud to ground lightning are the main concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by this afternoon across the Permian Basin, Lower Trans Pecos and Big Bend Region of west Texas. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 15, 2:35 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 235 PM CDT Fri May 15 2020 TXZ051-052-062-063-152000- Midland TX-Martin TX-Glasscock TX-Howard TX- 235 PM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK... NORTHEASTERN MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 300 PM CDT... At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near Greenwood, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greenwood, Stanton, Lomax, Courtney, Stanton Municipal Aiport and Spraberry. This includes Interstate 20 between mile markers 149 and 162. LAT...LON 3192 10182 3195 10192 3223 10190 3212 10158 TIME...MOT...LOC 1935Z 204DEG 10KT 3201 10184 10
Special weather statement, May 15, 2:40 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 240 PM CDT Fri May 15 2020 TXZ050-051-152015- Martin TX-Andrews TX- 240 PM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDREWS AND WESTERN MARTIN COUNTIES UNTIL 315 PM CDT... At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Midland, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tarzan. LAT...LON 3210 10209 3216 10228 3249 10227 3238 10184 TIME...MOT...LOC 1939Z 198DEG 15KT 3220 10210 10
Special weather statement, May 15, 3:00 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 300 PM CDT Fri May 15 2020 TXZ045-050-152030- Andrews TX-Gaines TX- 300 PM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES UNTIL 330 PM CDT... At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Andrews, moving north at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Frankel City. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3236 10263 3234 10284 3257 10292 3261 10258 TIME...MOT...LOC 2000Z 173DEG 6KT 3242 10275
Special weather statement, May 15, 3:04 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
304 PM CDT Fri May 15 2020
TXZ050-061-152045-
Andrews TX-Ector TX-
304 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTH
CENTRAL ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 345 PM CDT...
At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 22 miles east of Kermit, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Goldsmith and Notrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3207 10246 3186 10269 3192 10280 3208 10280
3222 10272
TIME...MOT...LOC 2004Z 214DEG 9KT 3197 10274
84Local storm report, May 15, 3:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
321 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL SPARENBERG 32.58N 101.84W
05/15/2020 M1.50 INCH DAWSON TX TRAINED SPOTTER
&&
MATTHEW.D.JOHNSONSpecial weather statement, May 15, 3:23 PM CDT, 1 minute before
Special Weather Statement National Weather Service Midland/Odessa TX 323 PM CDT Fri May 15 2020 TXZ045-050-152100- Andrews TX-Gaines TX- 323 PM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS AND SOUTHEASTERN GAINES COUNTIES UNTIL 400 PM CDT... At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Andrews, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Andrews and southeastern Gaines Counties. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3234 10239 3246 10254 3270 10245 3252 10221 TIME...MOT...LOC 2023Z 223DEG 7KT 3246 10241
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:42 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| May 14, 8:02 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| May 15, 11:56 AM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| May 15, 1:32 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| May 15, 2:18 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| May 15, 2:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 15, 2:34 PM CDT | Special Weather Statement | MAF | Dawson | 26 min |
| May 15, 2:35 PM CDT | Special Weather Statement | MAF | Glasscock | 25 min |
| May 15, 2:40 PM CDT | Special Weather Statement | MAF | Martin | 35 min |
| May 15, 2:48 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 57 min |
| May 15, 2:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Martin | 40 min |
| May 15, 3:00 PM CDT | Special Weather Statement | MAF | Andrews | 30 min |
| May 15, 3:04 PM CDT | Special Weather Statement | MAF | Ector | 41 min |
| May 15, 3:12 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 15, 3:23 PM CDT | Special Weather Statement | MAF | Andrews | 37 min |
| May 15, 3:23 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 82 min |
| May 15, 3:25 PM CDT | Special Weather Statement | MAF | Ector | 50 min |
| May 15, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 64 min |
| May 15, 3:29 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 15, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 15, 3:30 PM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 3 hr |
| May 15, 3:32 PM CDT | Special Weather Statement | MAF | Crane | 58 min |
| May 15, 3:36 PM CDT | Special Weather Statement | MAF | Andrews | 39 min |
| May 15, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector | 53 min |
| May 15, 3:46 PM CDT | Special Weather Statement | MAF | Terrell | 59 min |
| May 15, 3:46 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 59 min |
| May 15, 3:48 PM CDT | Special Weather Statement | MAF | Borden | 27 min |
| May 15, 3:50 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 3:53 PM CDT | Flash Flood Warning | MAF | Andrews, Borden, Dawson, Gaines, Martin | 3 hr |
| May 15, 4:14 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 15, 4:28 PM CDT | Special Weather Statement | MAF | Ector | 47 min |
| May 15, 4:31 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 15, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Glasscock, Howard, Martin, Midland | 59 min |
| May 15, 4:33 PM CDT | Flash Flood Warning | MAF | Andrews, Glasscock, Howard, Martin, Midland | 6 hr |
| May 15, 4:36 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 15, 4:36 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 15, 4:41 PM CDT | Special Weather Statement | MAF | Scurry | 49 min |
| May 15, 4:47 PM CDT | Special Weather Statement | MAF | Andrews | 43 min |
| May 15, 4:48 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 38 min |
| May 15, 5:01 PM CDT | Special Weather Statement | MAF | Crockett | 44 min |
| May 15, 5:03 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 15, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 15, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 30 min |
| May 15, 5:26 PM CDT | Special Weather Statement | MAF | Reagan | 49 min |
| May 15, 5:29 PM CDT | Special Weather Statement | MAF | Midland | 46 min |
| May 15, 5:32 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Midland, Reagan, Upton | 3 hr |
| May 15, 5:32 PM CDT | Special Weather Statement | MAF | Howard | 43 min |
| May 15, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 54 min |
| May 15, 5:51 PM CDT | Special Weather Statement | MAF | Ector | 54 min |
| May 15, 5:58 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| May 15, 6:04 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 56 min |
| May 15, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 15, 6:45 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.